Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

August 27, 2007Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2007, 12:38 AM CDT for Clearwater County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 12:38 AM CDT (05:38 UTC)
Expired
Aug 27, 2007, 1:15 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 270539
SVRFGF
MNC029-270615-
/O.NEW.KFGF.SV.W.0159.070827T0538Z-070827T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1238 AM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 115 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS LOCATED NEAR ISLANDLAKE...OR 37
  MILES WEST OF BEMIDJI...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EBRO AT 1245 AM CDT...
  LOWER RICE LAKE AT 1250 AM CDT...
  UPPER RICE LAKE AT 100 AM CDT...
  ALIDA AT 105 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4750 9555 4733 9556 4726 9517 4750 9520

$$
DTR
2 follow-up statements
000 
WWUS53 KFGF 270557
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1257 AM CDT MON AUG 27 2007

MNC029-270615-
/O.CON.KFGF.SV.W.0159.000000T0000Z-070827T0615Z/
CLEARWATER MN-
1257 AM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN CLEARWATER COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THE STORM WAS LOCATED 3 MILES NORTHWEST OF UPPER RICE
LAKE...OR 23 MILES WEST OF BEMIDJI...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALIDA BY 105 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
NORTHWEST MINNESOTA.

LAT...LON 4750 9555 4733 9556 4726 9517 4750 9520

$$
DTR
000 
WWUS53 KFGF 270617
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT MON AUG 27 2007

MNC029-270627-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-070827T0615Z/
CLEARWATER MN-
117 AM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY
EXPIRED AT 115 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 115 AM CDT. 

LAT...LON 4750 9555 4733 9556 4726 9517 4750 9520

$$
DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:52 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 26, 10:52 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1052 PM CDT SUN AUG 26 2007

.UPDATE...
COORD WITH SPC...SUPERCELLS WEAKENING NOW...BUT VERY UNSTABLE YET
AHD OF BOUNDARY COULD CONTINUE STORMS. BUT STORMS HAVE BECOME MORE
OUTFLOW DOMINATE SO CONTINUED WEAKENING TREND LIKELY. COORD WITH
DLH/SPC AND BIS WAS TO GO WITH A LOCAL EXTENSION OF TOR WATCH TIL
06Z (ADDITIONAL TWO HOURS) FOR A SMALL AREAS OF EAST CENTRAL ND
INTO MN  MAINLY BTWN GFK/FAR TO CKN-FSE.

&&

.PREV DISCUSSION... /ISSUED 934 PM CDT SUN AUG 26 2007/

UPDATE...
DID DROP TOR WATCH FOR DVL REGION AS TROUGH EAST OF THEM AND SKIES
CLEARING. BROKEN LINE OF SUPERCELLS FROM SE MANITOBA ACROSS ROSEAU
AREA TO GRAND FORKS THEN TO WEST OF LA MOURE AREA. EACH OF THESE
CELLS HAVE BEEN TORNADIC AT TIMES...WITH DAMAGE REPORTED IN
NORTHWOOD ND. HARD TO GET A FEEL OF WHAT TO EXPECT OVERNIGHT AS
LOW LEVEL JET FOCUS IS MORE INTO THE THUNDER BAY ONTARIO AREA AND
NE MN... HOWEVER ALONG AND JUST AHD OF TROUGH VERY UNSTABLE
STILL SO STORMS SHOULD CONTINUE....BUT NOT SURE IF THEY WILL
MAINTAIN STRENGTH.

PREV DISCUSSION... /ISSUED 539 PM CDT SUN AUG 26 2007/

UPDATE...
UPDATED ZFP/GRIDDS FOR TOR WATCH TIL 04Z FOR MUCH OF ERN ND AND NW
MN. PRE-FRONTAL TROUGH WELL DEFINED NR A LANGDON-DVL-NEW ROCKFORD
LINE...THEN SOUTHWEST TO JUST EAST OF BISMARCK. EAST OF BOUNDARY
AIRMASS VERY UNSTABLE WITH CAPE VALUES OVER 4000 J/KG AS AIRMASS
HAS HEATED OUT TO THE UPPER 80S AND DEW PTS HAVE CLIMBED INTO THE
UPPER 60S AND LOWER 70S. CIN VALUES STILL THERE BUT WEAKENING.
BEST UPPER SUPPORT ALONG CANADIAN BORDER AND WOULD EXPECT BEST CHC
FOR SVR IN NRN VALLEY WITH MORE DISCRETE CELLS SOUTHWEST ALONG THE
PRE-FRONTAL TROUGH INTO SOUTH CENTRAL ND. DEVELOPMENT POISED TO
TAKE PLACE 23Z-00Z TIME FRAME IT APPEARS. HOW ORGANIZED AND
WIDESPREAD SVR IS AND WHAT FORM (TORNADIC/HAIL/WIND THREAT)
REMAINS TO BE SEEN. LOW LEVEL 850 MB JET FOCUSES MORE OVER ERN MN
OVERNIGHT WITH LEFT QUAD IN WCNTRL AND SE ND. SO WOULD THINK
ORGANIZATION INTO A COMPLEX IS PSBL OVERNIGHT AS IT MOVES INTO SE
ND/WCNTRL MN. AS FOR TORNADIC POTENTIAL....LOW LEVEL SHEAR NOT THE
BEST....AS SFC WINDS SOUTHERLY WITH SOUTHWEST WINDS JUST OFF THE
SFC. PREFER TO SEE A MORE SOUTHEAST WIND FOR BEST POTENTIAL...BUT
SUCH INSTABILITY IN THE ATMOSPHERE WOULD ARGUE FOR SUPERCELLS.PER
SPC LARGE HAIL THREAT APPEARS VERY HIGH DUE TO FAIRLY STEEP LAPSE
RATES 700-500 MB.

PREV DISCUSSION... /ISSUED 306 PM CDT SUN AUG 26 2007/

SHORT TERM (SUN NIGHT - WED)... FORECAST CHALLENGE FOR THE NEAR
SHORT TERM WILL BE THE POTENTIAL FOR SEVERE TONIGHT AS A COLD
FRONT PUSHES THROUGH THE CWA. AS OF 19Z... THE COLD FRONT APPEARS
TO BE IN THE WEST CENTRAL PORTION OF THE STATE...EXTENDING FROM
NEAR MINOT TO THE DICKINSON AREA.

THERE IS STILL GOOD SOUTHERLY FLOW THROUGH EASTERN NORTH DAKOTA...
WITH DEW POINTS INTO THE UPPER 60S TO LOW 70S IN THE SOUTHWEST CORNER
OF MY CWA. HOWEVER...SOUTHERN PORTION OF THE CWA IS STILL CAPPED.
FOR THE NORTHERN PORTION...MAINLY THE NORTHERN VALLEY REGION...18Z
RUC IS PROGGING BY 00Z A 40KT TO 50KT LLJ WITH STRONG WAA JUST
NORTH OF THE BORDER. 19Z VIS SATELLITE IS SHOWING CU START TO POP
IN THIS REGION...WHICH IS JUST EAST OF A QUITE STRONG SHOWALTERS
GRADIENT...WITH VALUES IN THE NORTHERN VALLEY AROUND NEG 6 BY 00Z.
THUS...THIS AREA APPEARS TO HAVE THE GREATEST THREAT FOR
CONVECTION THIS EVENING...WITH SEVERE CERTAINLY A POTENTIAL AS
INDICATED WITH SPC DAY 1 OUTLOOK (15% CHANCE OF SEVERE HAIL).

FRONT SHOULD PUSH INTO THE MINNESOTA SIDE OF THE CWA AFTER 06Z...WHILE
A SECOND LOW DEVELOPS OVER WESTERN SOUTH DAKOTA. THIS LOW WILL
PUSH EASTWARD OVER SD TONIGHT. GFS AND NAM BOTH SHOW A BAND OF DECENT
H700 FRONTOGENETIC FORCING FORM ACROSS THE CWA FROM THE SW TO THE
NE BY 18Z MONDAY...WITH A VORT MAX PUSHING ACROSS THE STATE.
THUS...BEST QPF WILL BE IN THE EAST MONDAY AS THE WAVE MOVES OVER
THE SFC BOUNDARY IN CNTRL MN. INCLUDED SEVERE WORDING FOR THE EAST
PM MONDAY AFTERNOON AS WELL. SFC BOUNDARY WILL PUSH OUT OF THE CWA
TOMORROW EVENING...AND NORTHWESTERLY FLOW WILL BRING A RETURN OF
MORE SEASONAL LIKE TEMPS.

LONG TERM (THU - SAT)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT
IN RAISING HEIGHTS AS FLATTENING MID LEVEL RIDGE SHIFTS OVER FA.
SOME TIMING DIFFERENCES WITH APPROACHING SURFACE BOUNDARY HOWEVER
LOW END POPS SEEM REASONABLE AS BOUNDARY EVENTUALLY SHIFTS EAST
INTO REGION FOR PORTION OF HOLIDAY WEEKEND. BASED ON THICKNESS AND
THERMAL VALUES TEMPERATURES SHOULD RISE ABOVE SEASONAL AVERAGES BY
THE WEEKEND.

AVIATION...VFR. THERE IS A SMALL CHANCE OF ISOLD TSRA DEVELOPING
OVER FAR NW-N FORECAST AREA THIS EVENING PROPAGATING EASTWARD ACROSS
NORTHERN MN OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 26, 6:30 AM CDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT SUN AUG 26 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CDT SUN AUG 26 2007

...SLIGHT RISK OF SEVERE STORMS THIS EVENING THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE
FROM VALLEY CITY NORTH DAKOTA TO BEMIDJI MINNESOTA THIS EVENING
AND OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM ROSEAU MINNESOTA TO VALLEY CITY NORTH DAKOTA ON MONDAY. THE
MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALONG WITH AN
ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO MONDAY.

TG

In the hours before

Local storm report, Aug 26, 9:59 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FUNNEL CLOUD     1 SE NEWFOLDEN          48.35N 96.31W
08/26/2007                   MARSHALL           MN   TRAINED SPOTTER

            REPORTED BY SPOOTERS NEAR VIKING LOOKING NORTHEAST

&&

MEWENS
Local storm report, Aug 26, 10:01 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1001 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/26/2007  E0.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

&&

AMHOMANN
Local storm report, Aug 26, 10:07 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             3 N CLIMAX              47.65N 96.81W
08/26/2007  E1.00 INCH       POLK               MN   TRAINED SPOTTER

&&

MEWENS
Local storm report, Aug 26, 10:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     8 N CLIMAX              47.72N 96.81W
08/26/2007                   POLK               MN   TRAINED SPOTTER

            POSSIBLE TORNADO. 2 - 100 FT POLE BARNS DESTROYED.

&&

MEWENS
Local storm report, Aug 26, 10:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             HATTON                  47.64N 97.46W
08/26/2007  E0.88 INCH       TRAILL             ND   AMATEUR RADIO

&&

AMHOMANN
Local storm report, Aug 26, 11:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1111 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             BUXTON                  47.60N 97.10W
08/26/2007  E0.88 INCH       TRAILL             ND   TRAINED SPOTTER

&&

AMHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:37 PM CDTTornado WarningFGFKittson53 min
Aug 26, 7:54 PM CDTTornado WarningFGFKittson, Marshall66 min
Aug 26, 8:54 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau66 min
Aug 26, 8:57 PM CDTTornado WarningFGFMarshall63 min
Aug 26, 9:26 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 9:51 PM CDTTornado WarningFGFPolk54 min
Aug 26, 9:59 PM CDTTornado WarningFGFMarshall61 min
Aug 26, 10:19 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake56 min
Aug 26, 10:45 PM CDTSevere Thunderstorm WarningFGFPolk60 min
Aug 26, 11:05 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater55 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFNorman63 min
Aug 26, 11:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 11:55 PM CDTSevere Thunderstorm WarningFGFBeltrami51 min
Aug 26, 11:58 PM CDTSevere Thunderstorm WarningFGFMahnomen62 min
Aug 27, 1:36 PM CDTSevere Thunderstorm WarningFGFGrant39 min
Aug 27, 2:54 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail51 min
Aug 27, 3:40 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena50 min
Aug 27, 3:50 PM CDTSevere Thunderstorm WarningFGFBecker55 min
Aug 27, 5:15 PM CDTSevere Thunderstorm WarningFGFHubbard30 min
Aug 27, 5:45 PM CDTSevere Thunderstorm WarningFGFBecker30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.